Hail, Tazewell
- When
- June 28, 1:48 PM EST
- Where
- Tazewell County, 1.3 mi WNW of Pocahontas
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.310, -81.370
A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed. Some of these storms increased to severe levels and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 12:02 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT TUE JUN 28 2011 .SYNOPSIS... A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA TONIGHT BEFORE EXITING BY WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND IT BRINGING A RETURN TO LESS HUMID CONDITIONS UNTIL THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... MAIN CONCERN AGAIN WITH CONVECTIVE ORGANIZATION AHEAD OF THE UPSTREAM COLD FRONT THIS AFTERNOON AND DEGREE OF SEVERE POTENTIAL AS STRONG INSTABILITY TAKES SHAPE ESPCLY EAST. LATEST MORNING MODIFIED RAOBS INDICATE CAPES NEAR 2000 J/KG OVER THE MOUNTAINS AND 2-3K OUT EAST WHERE TEMPS WILL SURGE INTO AT LEAST THE LOWER 90S. APPEARS PASSAGE OF THE MCS WELL TO THE SW MAY TEND TO SLOW WESTERN DEVELOPMENT INITIALLY AS RATHER DEEP WESTERLY FLOW PREVAILS FROM THE BLUE RIDGE WEST ATTM. HOWEVER OLD OUTFLOW ACROSS THE FAR WEST FROM THE EARLIER SHRA TO THE WEST MAY BE THE TRIGGER TO GET THINGS GOING ACROSS THE SW MOUNTAINS...WITH THIS COVERAGE THEN DEVELOPING EAST TO ALONG THE LEE TROF IN THE SOUTH AND EAST WHERE THE LOW LEVEL FLOW IS MORE SW. WEAK BUT UNIDIRECTIONAL WESTERLY FLOW ALOFT SUPPORTS SOME MULTICLUSTERS WHERE STORMS DO ORGANIZE WITH HIGH DCAPES DESPITE LESS DRY AIR ALOFT THIS AFTERNOON. THUS BUMPED UP POPS TO LIKELYS ACROSS PARTS OF THE EAST IN LINE WITH THE LATEST LOCAL WRF AND THE UPDATED SWODY1 FROM SPC. THINK THE WESTERLY FLOW MAY TEND TO KEEP THINGS MORE ISOLATED FROM THE NEW/ROA VALLEYS AND POINTS NORTH SO WENT ON THE LOWER END OF CHC POPS THERE. BUMPED UP TEMPS A DEGREE OR TWO IN SPOTS GIVEN MORE SUN EARLY PER VIS PICS AND WEAK DOWNSLOPE ALOFT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... DURING THIS PORTION OF THE FORECAST...HIGH PRESSURE BUILDS OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. ANTICIPATE SOME OF THE COOLEST LOW TEMPERATURES SO FAR THIS SUMMER. EARLY THURSDAY MORNING...SOME PORTIONS OF THE MOUNTAINS MAY SEE LOWS AROUND 50 DEGREES...WITH LOWER 50S COMMON FOR MUCH OF THE MOUNTAINS. EAST OF THE BLUE RIDGE...UPPER 50S TO AROUND 60 DEGREES WILL BE MORE COMMON. THE HIGH PRESSURE REMAINS OVER THE REGION THROUGH FRIDAY. WE ARE NOT EXPECTING ANY PRECIPITATION...AND TEMPERATURES SHOULD SLOWLY MODERATE EACH DAY AS 850 MB TEMPERATURES INCREASE AND GEOPOTENTIAL HEIGHTS INCREASE. A VERY ISOLATED SHOWER OR STORM MAY OCCUR THURSDAY AFTERNOON OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS SOUTHEAST FLOW WILL GENERATE SOME MILD UPSLOPE CONDITIONS. HOWEVER...WILL NOT INCLUDE THIS POTENTIAL IN THE FORECAST AT THIS TIME. && .LONG TERM /SATURDAY THROUGH MONDAY/... CLOSED LOW DIVING INTO KSFO AND CLOSED LOW MOVING ACROSS NEW ENGLAND WILL ALLOW THE UPPER RIDGE TO EXPAND INTO THE OHIO VALLEY. INITIALLY...LLVL MOISTURE AND DEW POINTS PROBABLY WONT BE SUFFICIENT FOR DIURNAL CONVECTION. PWATS WILL INCREASE AS A WEAK BOUNDARY FROM WEST TO EAST DROPS INTO THE OHIO VALLEY LATER SUNDAY...SO THE END OF THE HOLIDAY WEEKEND AND THE BEGINNING OF NEXT WEEK STAND THE CHANCE FOR WIDELY SCATTERED STORMS...HOT AND HUMID CONDITIONS. SATURDAY LOOKS TO BE THE HOTTEST DAY BUT SUNDAY HAS THE POTENTIAL TO ALSO BE AROUND 90 TO THE UPPER 90S IF THE OHIO VALLEY BOUNDARY IS DELAYED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WELL MIXED WESTERLY FLOW CONTINUES TO SLOW DOWN CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON WITH MOST SHRA/TSRA DEVELOPING JUST WEST OF KBLF ALONG OLD OUTFLOW AIDED BY DIFF HEATING. STILL EXPECTING SOME OF THIS COVERAGE TO GRADUALLY DEVELOP EAST BEFORE POSSIBLY JUMPING EAST OF THE BLUE RIDGE WHERE EVENTUALLY SHOULD SEE A BROKEN LINE DEVELOP. THUS WILL INCLUDE MORE OF A TSRA MENTION EITHER IN PREVAILING OR TEMPO GROUPS ACROSS SE WVA/KDAN AND LESS ALONG THE BLUE RIDGE NEAR KROA WITH -SHRA/CB MENTION ELSW. OUTSIDE OF ANY STORMS...VFR CONDITIONS SHOULD PREVAIL UNDER SCTD/BKN CU EXCEPT OVER THE EAST WHERE CLOUDS MAY BE MORE EXPANSIVE AS DEEPER CONVECTION DEVELOPS. THE COLD FRONT SHOULD BE SOUTHEAST OF THE REGION LATE TONIGHT BUT DRIER AIR MAY BE SLOWER IN ARRIVING ESPECIALLY IN THE PIEDMONT. WITH SHOWERS AROUND INTO THE EVENING...SOME MVFR OR IFR FOG IS POSSIBLE AT MOST SITES LATE TONIGHT BUT WILL BE MOST WIDESPREAD INCLUDING THE LOWEST VSBYS AT SITES THAT DO RECEIVE EARLIER RAINFALL. HIGH PRESSURE BUILDS OVER THE AREA FOR MID WEEK...RESULTING IN MOSTLY DRY WX THROUGH SUNDAY. ASIDE FROM SOME LATE NIGHT FOG ALONG THE RIVERS...PRIMARILY IN THE MTNS...LOOKING AT VFR CONDITIONS FROM WEDNESDAY THROUGH SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH/WP SHORT TERM...DS LONG TERM...KM AVIATION...JH/PM/WP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 931 AM EDT TUE JUN 28 2011 VAZ007-009>014-017>020-022>024-WVZ042>045-291345- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 931 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ015-016-032>035-043>047-058-059-291345- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 931 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 2 NNE EDEN 36.53N 79.73W
06/27/2011 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ALONG FRIENDLY ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 AM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 2 SE BELLEWS LAKE 36.27N 80.01W
06/27/2011 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ALONG OAK LEVEL CHURCH ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 1 WSW YANCEYVILLE 36.40N 79.36W
06/27/2011 CASWELL NC 911 CALL CENTER
TREE DOWN ALONG HATCHETT ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND DMG 3 NNW PROSPECT HILL 36.29N 79.23W
06/27/2011 CASWELL NC 911 CALL CENTER
TREE DOWN ALONG CORBETT RIDGE ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG 5 SE YANCEYVILLE 36.35N 79.29W
06/27/2011 CASWELL NC 911 CALL CENTER
TWO TREES DOWN ALONG BURTON CHAPEL ROAD
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT TUE JUN 28 2011
VAZ007-WVZ042-281930-
MERCER WV-TAZEWELL VA-
234 PM EDT TUE JUN 28 2011
...STRONG THUNDERSTORMS WILL AFFECT MERCER AND TAZEWELL COUNTIES...
AT 229 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF MATOAKA TO 6 MILES NORTHWEST OF RICHLANDS...MOVING EAST AT 20
MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR MATOAKA AROUND 240 PM...COALDALE AROUND 245
PM...BANDY...AND AMONATE AROUND 300 PM...BRAMWELL...AND MONTCALM
AROUND 305 PM...KEGLEY...POCAHONTAS...AND BOISSEVAIN AROUND 310 PM
AND PINNACLE ROCK STATE PARK AROUND 315 PM.
LAT...LON 3725 8174 3721 8168 3721 8156 3726 8150
3728 8142 3742 8132 3741 8086 3739 8088
3735 8086 3729 8097 3728 8110 3722 8127
3718 8126 3715 8133 3712 8127 3709 8132
3710 8189 3714 8191
RCSThe Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
22 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm winds blew trees down on Adria Road. Damage values are estimated.
Thunderstorm winds blew large branches down on Newport Road. Damage values are estimated.
Thunderstorm winds downed trees just west of Bassett. Some trees were down on Blackberry Road near Sanville. Damage values are estimated.
Thunderstorm winds blew two trees down. Damage values are estimated.
Thunderstorm winds blew a tree down. Damage values are estimated.
Thunderstorm winds downed many trees in the city. Damage values are estimated.
Thunderstorm winds blew a tree down. Damage values are estimated.
Thunderstorm winds blew many trees down. Damage values are estimated.
Thunderstorm winds blew over a dozen trees down between areas southeast of Boones Mill to Wirtz along Route 220. A power line also came down. Damage values are estimated.
Thunderstorm winds blew a few trees down just west of Lynchburg. Damage values are estimated.
Thunderstorm winds blew trees down across the City of Lynchburg. Damage values are estimated.
Thunderstorm winds blew a tree down along Leesville Road. Damage values are estimated.
Thunderstorm winds blew trees down. One of the falling trees brought down a power line. Damage values are estimated.
Thunderstorm winds blew two trees down. Damage values are estimated.
Thunderstorm winds blew trees down on Route 20 at Allenslevel. Damage values are estimated.
Thunderstorm winds blew trees down countywide. Damage values are estimated.
Several trees were blown down near the north side of Halifax. Damage values are estimated.
Thunderstorm winds blew down four trees southeast of Halifax. Two of the trees fell at the intersection of Bellevue Road and Myers Road. Damage values are estimated.
Thunderstorm winds blew down trees on Route 612. Damage values are estimated.
Thunderstorm winds blew trees down at Hollywood. Damage values are estimated.
Lightning struck the Motorsports Hall of Fame marker at the South Boston Speedway. The brick base of the marker was shattered by the strike.
Thunderstorm winds blew several trees down in Staunton River State Park. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326332, 326368, 326335, 326337, 326338, 326340, 326339, 326380, 326334, 326336, 326344, 326352, 326349, 326350, 326354, 326367, 326357, 326371, 326375, 326372, 326373, 326379, 327006, 326377.